Can I make a confession?
I am sick of pills!
I’m not going to quit treatment, but I do find myself “forgetting” to take my medicines on time. It’s an early sign of what I like to call “pill burnout”.
When coping with chronic illness, there are inevitable ups and downs. Right now, my improvement has stalled and even taken a backward turn. My former “once a week” attacks have tripled. It’s not a good sign that I am once again very near that “chronic” threshold. At first I got frustrated. After all, I was doing everything right. I took my medicine and supplements on time, avoided known triggers, kept a detailed diary, and treated attacks at the first sign of trouble.
Slowly, things started to change. I would get an odd, off-the-schedule attack here and there. I shrugged it off as an anomaly and continued to be active. The more “normal” my life got, the more frequent my attacks. I didn’t realize how much my attack frequency had increased until I looked at the summary page of my pain diary. I hadn’t realized that in April the frequency jumped up to 11 attacks from only 6 in March. In May, June, and July I had 12 attacks each.Here it is the middle of August and I’ve already had 9 attacks.
The frustration hit hard. I was eating right, staying hydrated, exercising, and thoroughly enjoying life. Yet I was still getting hit too often. So, I did what all chronic patients are supposed to do. I called my doctor and we came up with a game plan. It’s conservative, reasonable, and falls within the guidelines for good headache disorder management. It’s just that it involves more pills and another 3 month trial. More opportunity to be a guinea pig. UGH…
Please don’t misunderstand. I will take the medicine. If I have to I will go back to setting alarms on my phone as reminders. I just thought it would be helpful for others to know that even the best of us get burned out from time to time. Chronic illness doesn’t go away. This will be with me for a lifetime. Some days are better than others. Sometimes we all take a few unexplained steps backward.